Is your medicine cabinet a source for a teen's legal "high?" Because a doctor's prescription is not needed, many mistakenly believe that over-the-counter (OTC) medicines are safer than prescription medicines and illegal street drugs. They are in fact safe and effective when taken as directed, but even OTC medicines—including herbals—can cause serious and potentially fatal side effects when abused.
Abuse of OTC medicines is most common among teens between the ages of 13 and 16. They know they might find a cheap high right in their family's medicine cabinet, often without being caught. But young adults have also abused OTC medicines, particularly in combination with other medicines, alcohol, and illegal drugs, which increases the risks. The list that follows includes the top 10 medicines currently abused by teens and adults.
Dextromethorphan: This is the active ingredient in more than 100 OTC cough and cold medicines such as Robitussin and NyQuil. One teen in every 10 has reported abuse of cough medicine to get high. Large doses can cause euphoria, distortions of color and sound, and "out of body" hallucinations that last up to 6 hours. Other dangerous side effects including impaired judgment, vomiting, loss of muscle movement, seizures, blurred vision, drowsiness, shallow breathing, and a fast heart rate. When combined with alcohol or other drugs, a large dose can lead to death. For example, Coricidin HBP Cough and Cold includes both dextromethorphan to treat a cough and chlorpheniramine to treat a runny nose. But chlorpheniramine alone abuse by itself has led to numerous deaths and hospitalizations. Dextromethorphan is also addictive and can cause withdrawal symptoms, including depression and difficulty processing thoughts, when the abuse stops. Not much is known about long-term abuse, but cases of bone marrow and nerve cell damage, high blood pressure, heart damage, and permanent brain damage have been reported.
Pain relievers: Adults and teens have taken pain relievers like acetaminophen and ibuprofen in doses higher then recommended because they want the medicine to work faster. They don't think of the side effects. They don't know that liver failure can happen with large doses of acetaminophen, and that stomach bleeding, kidney failure, and cardiac risks are heightened when taking large doses of ibuprofen.
Caffeine medicines and energy drinks: OTC caffeine pills like NoDoz or energy drinks like "5 Hour Energy," or pain relievers with caffeine have all been abused for the buzz or "jolt of energy" they seem to impart. Large doses of caffeine can cause serious dehydration, gastric reflux, panic attacks, and heart irregularities that have occasionally been linked to accidental deaths, particularly in those with an underlying heart condition. Taking too much of a pain reliever can also cause serious side effects as noted above.
Diet pills: In large doses, diet pills can create a mild buzz. But misuse of diet pills can also signal a serious eating disorder. Abuse of diet pills often starts with trying just a few in order to lose weight. But these OTC medicines can be highly addictive. Although the US Food and Drug Administration (FDA) has banned several of the most dangerous stimulants commonly found in OTC diet pills—phenylpropanolamine, ephedrine, and ephedra—other ingredients in these OTC products can be dangerous. To cite an example, bitter orange is a common ingredient that acts much like ephedrine in the body. It can cause nervousness and tremor, rapid and irregular heartbeat, high blood pressure, stroke, heart failure, and death. Many other diet pill ingredients cause digestive problems, hair loss, insomnia, anxiety, irritability, extreme paranoia, blurred vision, kidney problems, and dehydration. Furthermore, even the most "natural" diet preparations can have serious side effects when misused, particularly those containing ma huang (ephedra). An earlier FDA ban on ephedra pertained only to diet pills considered dietary supplements, not herbal remedies such as teas and Chinese preparations.
Laxatives and herbal diuretics: Like diet pills, some teens and young adults also abuse OTC laxatives and herbal diuretics (water pills), including uva-ursa, golden seal, dandelion root, rose hips, and others, to lose weight. Laxatives and herbal diuretics can cause serious dehydration and life-threatening loss of important minerals and salts that regulate the amount of water in the body, acidity of the blood, and muscle function.
Motion sickness pills: Motion sickness pills that contain dimenhydrinate (Dramamine) or diphenhydramine (Benadryl) taken in large doses can cause one to feel high and have hallucinations similar to street drugs. The dose needed to cause these symptoms varies widely according to body weight and tolerance. Some teens and adults may take as many as 40 pills of Dramamine, for example, to experience the desired high. Extremely high doses of Dramamine have caused dangerous irregular heartbeats, coma, heart attacks, and death. Long-term abuse can cause depression, liver and kidney damage, memory loss, eye pain, itchy skin, urine retention, and abdominal pain.
Sexual performance medicines: OTC sexual performance medicines, often purchased via the Internet, are sometimes abused by teens and adults who are drinking to counteract the negative effects of alcohol on sexual performance. These medicines can cause heart problems, especially when combined with alcohol or when taken in large doses.
Pseudoephedrine: This nasal decongestant and stimulant is found in many cold medicines. Its similarity to amphetamines has made it sought out to make the illegal drug methamphetamine. The medicine has also been taken as a stimulant to cause an excitable, hyperactive feeling. Abuse may be less common with pseudoephedrine than with other OTC medicines due to a federal law requiring it to be kept behind the pharmacy counter, limiting the purchase quantity, and requiring photo identification prior to purchase. However, people have taken pseudoephedrine to lose weight, and athletes have misused the medicine to increase their state of awareness and to get them "pumped up" before a competition. Dangerous side effects include heart palpitations, irregular heartbeats, and heart attacks. When combined with other drugs, such as narcotics, pseudoephedrine may trigger episodes of paranoid psychosis.
Herbal ecstasy: This is a combination of inexpensive herbs that are legally sold in pill form and swallowed, snorted, or smoked to produce euphoria, increased awareness, and enhanced sexual sensations. Marketed as a "natural" high, the main ingredient is ma huang (ephedra), an herb banned in the US but only in dietary supplements. The product can be purchased in gas stations, health food stores, drug stores, music stores, nightclubs, and online. It is easy to overdose on the product because the dose needed for desirable effects varies widely. The adverse effects can be severe, including muscle spasms, increased blood pressure, seizures, heart attacks, strokes, and death.
Other herbals: Other herbal products are increasingly being abused for their stimulant, hallucinogenic, and euphoric effects. Besides being legal, another draw is that many herbals are not detected during routine urine drug screens. One example is salvia, which is ingested or smoked to experience a short-lived distortion of reality and profound hallucinations. Users can experience severe anxiety, loss of body control, extreme psychosis, and violent behavior. They are also at risk for accidents and injuries that may result from an altered mental state. Some states have regulated the sale of salvia. Another example is nutmeg, which is eaten as a paste to experience giddiness, euphoria, and hallucinations. Nausea and vomiting set in within an hour and hallucinations begin within 3 hours and can last for 24 hours or more. Effects such as blurred vision, dizziness, numbness, palpitations, low blood pressure, and rapid heartbeat may occur.
One of the greatest difficulties with preventing OTC drug use is that few teens and adults realize the danger. Unlike the risks associated with illegal street drugs like cocaine and heroin, the risks associated with OTC drug abuse are given little thought and attention. Teens and young adults who learn about the risks of drugs at home are up to 50% less likely to abuse drugs.
- By Michael R. Cohen, R.Ph.